Op-Ed

ARV and skin discoloration

After noticing skin discoloration since he started taking ARVs, a Filipino living with HIV asks if this should be a source of worry. Dr. Jose Narciso Melchor Sescon provides some information about this.

Dr. Jose Narciso Melchor Sescon – president of the AIDS Society of the Philippines and current Chief of Clinics of Sta. Ana Hospital – answers all your HIV-related inquiries. For all your questions, email josescon1@gmail.com or info@outragemag.com.

Dear Doc,

I noticed that since I started taking ARVs (Lamivudine-Zidovudine-Nevirapine combination) my skin has darkened. Is this normal, or should I worry about this?

Mr. Skin Conscious

Thank you for your question. Darkening of the skin is attributable to HIV disease, as a result of the decrease in immune responses. It is also common to see vitamin D deficiency among people living HIV. It is similarly common to see that when one is taking antiretrovirals (ARVs), skin discoloration or uneven skin tone/pigmentation happens.

In such cases, and to avoid further worries, this should monitored by a health provider so that, eventually, specific medical recommendations (such as micronutrient/vitamin supplementations, anti-oxidants) are prescribed, particularly if this proves to be troublesome to the person living with HIV and who are currently taking ARVs.

I suggest for you to consult with a specialist, and express your fears and worries so that appropriate medical referrals could be taken.

How does this story make you feel?
  • Fascinated
  • Happy
  • Sad
  • Angry
  • Bored
  • Afraid
Click to comment

Leave a Reply

Your email address will not be published. Required fields are marked *

Protected by WP Anti Spam
To Top